MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965750191
Medical Device Problem Code Physical Property Issue (3008)
Health Effect - Clinical Codes Fever (1858); Unspecified Infection (1930)
Date of Event 05/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation into this event is ongoing, both at angiodynamics and at (b)(4) medical.Upon completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
Angiodynamics was notified by (b)(4), the supplier of introducer sheaths, that they have initiated a recall (1649395-05-02-2018-001-r) on specific device lots due to "unsafe levels of bacterial endotoxins (pyrogens) that were introduced during a manufacturing step." (b)(4) has informed angiodynamics that use of the introducers may expose patients/end users to "bacterial endotoxins, also called pyrogenic bacteria that can activate the inflammatory process and produce fever, chills, and hypotension in a patient." as a result of the (b)(4) recall, angiodynamics is conducting a voluntary recall (removal) of the affected angiodynamics products.The recall notification letters were delivered to affected consignees on friday may 11, 2018.After receiving notification, the end user hospital has reported: picc associated with (b)(4) sheath recall (for bacterial endotoxins) was placed in a patient on (b)(6) 2018 in the medsurg unit.At 2300 hours, the patient was transferred to icu with a fever of 103, hypoxia, and hypotension.They drew cultures from the picc and a separate peripheral site.Eight hours post results were negative.(b)(6) - patient had many complications from rectal cancer and now needed tpn.Picc placed approximately 1100.At 11pm, per notes, patient developed respiratory distress necessitating transfer to icu and intubation.Patient also experienced fever to 103.0 and hypotension necessitating dopamine which was later switched to norepinephrine.Patient was bronched and cultures drawn from picc as well as peripheral stick.Bal performed with bronch that so far shows bacteriology preliminary report : may 15, 2018 14:42 tech code: 244.Gram stain: 4+ wbc's, 2+ epithelial cells, 1+ phagocytized gram positive cocci in clusters, 4+ diphtheroid-like gram positive rods.Cxr has been suggestive of pneumonia.Patient now currently stable and was extubated today.Pressors have been weaned but still necessary.(b)(6): blood cultures drawn from picc as well as peripheral stick have remained negative through final read.Patient now on minimal o2 requirements.
 
Additional Manufacturer Narrative
The reported packaging lot (5304893) for item number (b)(4) had purchased component item number (b)(4) (angiodynamics lot(s) 640498 [sl# (b)(4)]) and (b)(4)[sl# (b)(4)]) packaged in it.A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.There have been no previously reported complaints for packaging lot 5304893 or purchased introducer component lot {640498 and 640499} for similar issues.The recent angiodynamics complaint report was reviewed for the bioflo picc product family and the failure mode "patient injury - infection." no adverse trends were indicated.The end user hospital's reported complaint description cannot be confirmed given the nature of the adverse event.The customer was reviewing patient's affected by the galt sheath recall and observed infection post placement.Angiodynamics received bio-testing results of galt manufacturing process performed by nelson labs.Only one organism present has potential to produce endotoxin reaction.The relationship between the galt sheath and the patient infection cannot be definitively determined by angiodynamics.Galt medical has initiated a capa to address the issue regarding recall # z-2221-2018.((b)(4)).

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7591593
Report Number1317056-2018-00105
Device Sequence Number11187178
Product Code LJS
UDI-Device IdentifierH965750191
UDI-PublicH965750191
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K131038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 09/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/31/2020
Device Catalogue NumberH965750191
Device Lot Number5304893
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2018
Supplement Date Received by Manufacturer05/15/2018
Initial Report FDA Received Date06/12/2018
Supplement Report FDA Received Date09/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2221-2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR